Reactions Weekly | 2019
Pruritus and acneiform skin rash: case report A 71-year-old woman developed pruritus and acneiform skin rash during treatment with erlotinib for lung adenocarcinoma. Additionally, the acneiform skin rash and pruritus worsened following concomitant administration of erlotinib and aprepitant for lung adenocarcinoma [routes not stated; not all duration of treatments to reaction onsets stated]. The woman had hypertension, hyperlipidaemia and stage IV lung adenocarcinoma with EGFR exon 21 L858R mutation. She started receiving treatment with erlotinib 150 mg/day. After 28 days of erlotinib initiation, she developed grade 3 pruritus secondary to erlotinib. The woman received treatment with unspecified steroids, standard systemic therapies and unspecified antihistamines. However, the pruritus was resistant to the treatment. She also developed erlotinib-induced acneiform skin rash. Therefore, her treatment with erlotinib was discontinued, after which the pruritus and acneiform skin rash resolved. The woman was re-initiated on erlotinib at a reduced dose of 100 mg/day. Her treatment with unspecified oral steroids and antihistamines was continued to prevent the recurrence of skin side-effects. Within two weeks of erlotinib re-initiation, she developed grade 3 pruritus followed by facial acneiform skin rash. Therefore, her treatment with erlotinib was again stopped. She then received treatment with three doses of aprepitant at 125mg on day 1, 80mg on day 3 and 5. Within five days after the first dose of aprepitant, a significant improvement was noted. Following recovery, she was reinitiated on erlotinib at 100 mg/day. However, her skin rash and pruritus gradually exacerbated with scores of 4 and 8 for the pruritus on the visual analogue scale (VAS) within 2 and 4 weeks, respectively. Aprepitant leads to doubling of the trough plasma levels of erlotinib, consistent with the hypothesis that aprepitant can significantly decrease the erlotinib clearance through the inhibition of CYP3A4 (pharmacokinetic interaction). Aprepitant was then administered every 2 weeks at a dose of 125mg on day 1, 80mg on day 3 and 80mg on day 5. Subsequently, her pruritus and skin rash remained well-controlled with the scores of 2 and 4 for the pruritus on the VAS. Author comment: [W]e discuss the need for flexible adjustment of the treatment schedule for aprepitant administration against erlotinib-induced refractory pruritus and skin rush. The doubling of the trough plasma levels of erlotinib after the initiation of aprepitant supports the hypothesis that aprepitant can significantly decrease the erlotinib clearance through the inhibition of CYP3A4.